Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 24, NWS Salt Lake City, UT

July 31, 1999Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 31, 1999, 7:35 PM MDT for Kane County, Utah. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 31, 1999, 7:35 PM MDT (01:35 UTC)
Expired
Jul 31, 1999, 9:00 PM MDT
In force
85 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kane County, UT

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 1999-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 1999-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
2261 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 010144
FFWSLC
UTC025-010300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
735 PM MDT SAT JUL 31 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH

* UNTIL 900 PM MDT

* AT 735 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG 
THUNDERSTORM PRODUCTING VERY HEAVY RAIN OVER WEST CENTRAL KANE 
COUNTY...OR ABOUT 12 MILES NORTHEAST OF KANAB.  THIS THUNDERSTORM IS 
NEARLY STATIONARY.

FLASH FLOODING IS LIKELY IN JOHNSON CANYON AND BROWN CANYON...AND 
ANY WASHES IN BETWEEN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT. IT IS
IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR
CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID
CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
SALT LAKE CITY.

LAT...LON 3717 11257 3703 11242 3717 11224 3733 11240

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:00 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM MDT, 4 hours 35 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
300 PM MDT SAT JUL 31 1999

SYNOPSIS...WESTERLY FLOW ALOFT OVER UTAH TONIGHT WILL TURN MORE
SOUTHERLY AGAIN SUNDAY AND MONDAY.  THIS WILL ALLOW TROPICAL
MOISTURE OVER THE STATE TO BEGIN INCREASING AGAIN BY MONDAY.

DISCUSSION...THE TEMPORARY SHIFT TO WESTERLY FLOW OVER UT IS
CONTINUING A SLOW DRYING TREND.  HOWEVER DRY IS A RELATIVE THING AND
WITH MUCH OF THE STATE STILL ABOVE .75 INCH PRECIPITABLE WATER THERE
IS CERTAINLY ENOUGH JUICE TO PRODUCE THUNDERSTORMS WHERE OTHER
CONDITIONS ALLOW.  THE EXTREME NORTHWEST CORNER OF THE AREA IS THE
ONLY PLACE LIKELY TO DROP BELOW .5 INCH WHICH INHIBITS MUCH
DEVELOPMENT.  SO STILL EXPECT SCATTERED CONVECTION SUNDAY BUT MAINLY
OVER THE MOUNTAINS.  BY LATE SUNDAY THE FLOW TURNS MORE SOUTHERLY
AGAIN AS THE 500MB HIGH CENTER REDEVLOPS NEAR GJT.  THE AVN MODEL
THEN BOUNCES IT AROUND BETWEEN THERE AND THE NORTHEAST CORNER OF AZ
MON INTO TUE.  BUT THAT LEAVES THE MEAN FLOW PATTERN OVER UT
PRIMARILY SOUTHERLY AFTER SUN AFTERNOON WITH SOME EASTERLY
COMPONENTS OVER AZ.  THATS ABOUT THE IDEAL PATTERN TO BRING
MONSOONAL MOISTURE NORTH THROUGH UT AND WHILE IT ISNT QUITE AS SOGGY
OVER AZ AS IT WAS EARLY THIS WEEK...THERE IS STILL PLENTY OF
MOISTURE THERE.  SO EXPECT ACTIVITY TO BEGIN INCREASING AGAIN MONDAY
BUT SLOWLY.

THAT TREND THE BEST BET IN THE EXTENDED ALSO.  MODELS GENERALLY
AGREE QUITE WELL TUE/WED WITH THE HIGH CENTER REMAINING NEAR CO AND
TROF OFF THE COAST FOR A SOUTHERLY FLOW HERE.  SOME DIFFERENCES
BEGIN TO SHOW BY THU BUT BOTH MRF AND ECMWF WOULD STILL BE FAVORABLE
FOR ACTIVITY OVER UT.  SO WILL KEEP THE BROADBRUSH SCATTERED
CONVECTION EXTENDED GOING.

SLC 1112 CDC 1112 SANDERS

.SLC...NONE.

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.